|New to Infection/Treatment: Fatigue
Feb 15, 2004
Thank you for your wonderful contribution to this forum. I started Combivir/Sustiva about 9 weeks ago following presentation to my physician in acute resolution. The side effects of the meds have been fatigue, nausea and headache and my physician attributes this to the AZT in my therapy. My 7-wk labs were excellent CD4@520, 42 and VL@151. Some of my blood work was just below the lower normal range: WBC 3.7K RBC 4.3M; HGB 13.2g/dl; HCT 39.4. I apologise for my ignorance in this but are these RBC, etc. values responsible for the fatigue? Do they go get back to normal as one adjusts to therapy? I was overall healthy and athletic for a middled aged guy, but energy and fitness have been on the downslide since all of this. My physician would like me to keep with this therapy a bit longer tpo see how it progresses. Thanks again.
Response from Dr. Frascino
WBC stands for white blood cell. WBC's help defend against infection. The normal range varies widely from 4,000 to 11,000 per cubic milliliter of blood. A high WBC count may mean your body is fighting an infection. A low count might be due to a bone marrow problem, HIV itself, or the effect of HIV medications.
O.K., now the RBC count (red blood cell count), Hgb (hemoglobin), and HCT (hematocrit) all pertain to red blood cells. The RBC count represents the number of red blood cells in your blood. Hemoglobin is a protein that enables your red blood cells to carry oxygen from the lungs to the rest of the body. The normal range is 14-18 g/dL for men and 12-16 g/dL for women. The hematocrit measures your red blood cells as a percentage of the total number of all of your blood cells. For men, the normal range is 39-50%; for women, it's 37-47%. The hematocrit is typically about three times the hemoglobin value. Either or both can be used to diagnose anemia.
If you have anemia, it means you have too few red blood cells and/or not enough hemoglobin in your blood. What's the link to fatigue? Glad you asked! Hemoglobin carries oxygen, as I already mentioned. Well, as it turns out, oxygen is necessary for energy. See the link?
Now, as for your numbers, assuming you are a Joe and not a Josephine, you are mildly anemic. Your physician attributes this to AZT, a component of Combivir, and that is certainly a possibility. Take a look at what your hemoglobin levels were prior to starting AZT nine weeks ago. Have they dropped significantly? If so, then AZT might indeed be the culprit. Certainly there are many, many other causes of anemia, from blood loss to nutritional deficiencies to infections to HIV itself. Your HIV specialist should be on top of all these possibilities.
Generally speaking, fatigue associated with anemia usually occurs when the hemoglobin has fallen further than your 13.2 g/dL value. However, if you were usually running 16-17 g/dL, and now are at 13 and dropping due to AZT, certainly your fatigue might be related. There are also many other potential causes for fatigue in the setting of HIV, such as lack of sleep, psychological causes, hormonal causes, and, of course, even having to listen to Geedubya try to explain where he was during his Alabama National Guard duty.
Again, your HIV specialist should help you identify and address all the potential causes of your tiredness.
Last, if your anemia is AZT-related and your hemoglobin continues to fall and you want to stay on your current very convenient and effective regimen, you may need to consider treating your anemia with Procrit. Procrit is a medication that stimulates the body to make additional new red blood cells. It's self administered once per week with a small injection given just under the skin. It's remarkably safe and efficacious. Check the archives of this forum for additional information, and write back if you have additional questions, O.K.?
Good luck. Hope you get your groove back soon!
does low iron = anemia?
Institution of Monthy Woo-Hoo for Positoids!
- Where Does Gonorrhea Come From?
- What Kind Of Doctor Should I See For Hpv?
- What Is The Chance Of Getting Herpes From Drinking From The Same Cup?
- What Happens If You Don't Treat Herpes?
- What Happens If Gonorrhea Is Left Untreated?
- Took Antibiotics As Prescribed For Chlamydia And Still Have Symptoms
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.